Large deviation estimates for exceedance times of perpetuity sequences and their dual processes

Research output: Contribution to journalJournal articlepeer-review


  • BCDZ-F

    Submitted manuscript, 480 KB, PDF document

In a variety of problems in pure and applied probability, it is of relevant to study the large exceedance probabilities of the perpetuity sequence $Y_n := B_1 + A_1 B_2 + \cdots + (A_1 \cdots A_{n-1}) B_n$, where $(A_i,B_i) \subset (0,\infty) \times \reals$. Estimates for the stationary tail distribution of $\{ Y_n \}$ have been developed in the seminal papers of Kesten (1973) and Goldie (1991). Specifically, it is well-known that if $M := \sup_n Y_n$, then ${\mathbb P} \left\{ M > u \right\} \sim {\cal C}_M u^{-\xi}$ as $u \to \infty$. While much attention has been focused on extending this estimate, and related estimates, to more general processes, little work has been devoted to understanding the path behavior of these processes. In this paper, we derive sharp asymptotic estimates for the large exceedance times of $\{ Y_n \}$. Letting $T_u := (\log\, u)^{-1} \inf\{n: Y_n > u \}$ denote the normalized first passage time, we study ${\mathbb P} \left\{ T_u \in G \right\}$ as $u \to \infty$ for sets $G \subset [0,\infty)$. We show, first, that the scaled sequence $\{ T_u \}$ converges in probability to a certain constant $\rho > 0$. Moreover, if $G \cap [0,\rho] \not= \emptyset$, then ${\mathbb P} \left\{ T_u \in G \right\} u^{I(G)} \to C(G)$ as $u \to \infty$ for some ``rate function'' $I$ and constant $C(G)$. On the other hand, if $G \cap [0,\rho] = \emptyset$, then we show that the tail behavior is actually quite complex, and different asymptotic regimes are possible. We conclude by extending our results to the corresponding forward process, understood in the sense of Letac (1986), namely, the reflected process $M_n^\ast := \max\{ A_n M_{n-1}^\ast + B_n, 0 \}$ for $n \in \pintegers$, where $M_0^\ast=0$. Using Siegmund duality, we relate the first passage times of $\{ Y_n \}$ to the finite-time exceedance probabilities of $\{ M_n^\ast \}$, yielding a new result concerning the convergence of $\{ M_n^\ast \}$ to its stationary distribution.
Original languageEnglish
JournalAnnals of Probability
Issue number6
Pages (from-to)3688-3739.
Number of pages34
Publication statusPublished - 2016

Bibliographical note

To appear in The Annals of Probability.

Number of downloads are based on statistics from Google Scholar and

No data available

ID: 169416865